Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 2, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at Jun 16, 2003, 6:30 PM EDT for Duplin County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2003, 6:30 PM EDT (22:30 UTC)
- Expired
- Jun 16, 2003, 9:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Duplin County, NC
The radar
The Raleigh/Durham radar (KRAX), 96 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 695 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 628 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KMHX 162233 FFWMHX NCC061-170130- BULLETIN - EAS ACTIVATION REQUIRED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 630 PM EDT MON JUN 16 2003 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * FLASH FLOOD WARNING FOR... DUPLIN COUNTY IN EASTERN NORTH CAROLINA * UNTIL 930 PM EDT * AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS PRODUCING TORRENTIAL FLOODING DOWNPOURS FROM OVER CHINQUAPIN WEST TO ROSE HILL. THESE STORMS ARE NEARLY STATIONARY. * FLOODING CAN BE EXPECTED IN AND AROUND... CHINQUAPIN. CYPRESS CREEK. ROSE HILL. MAGNOLIA. CHARITY. ADDITIONAL HEAVY RAINS ARE LIKELY THROUGH THE EVENING AS STORMS MOVE INTO THE REGION FROM THE NORTHWEST. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. $$ LAT...LON 3491 7812 3475 7816 3473 7771 3491 7768 20
2 follow-up statements
000 WGUS72 KMHX 162350 FFSMHX NCC061-170115- FLASH FLOOD STATEMENT...TO CONTINUE WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 750 PM EDT MON JUN 16 2003 ...THE FLASH FLOOD WARNING FOR DUPLIN COUNTY REMAINS IN EFFECT UNTIL 930 PM EDT... AT 750 PM EDT...SHOWERS AND THUNDERSTORMS CONTINUED OVER SOUTHERN DUPLIN COUNTY. THESE SHOWERS AND THUNDERSTORMS WERE NEARLY STATIONARY. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE WARNED AREA FROM THE WEST AND SOUTH BY 830 PM. FLOODING CAN BE EXPECTED IN AND AROUND... GREENEVERS. CHINQUAPIN...AND...BEULAVILLE. CYPRESS CREEK. OTHER LOCATIONS THAT CAN EXPECT FLOODING INCLUDE MAGNOLIA...ROSE HILL AND TEACHEY. EXCESSIVE RUNOFF FROM THESE STORMS WILL CONTINUE TO CAUSE FLOODING OF SMALL CREEKS AND STREAMS...AND HIGHWAYS....ESPECIALLY ALONG HIGHWAY 117 BETWEEN MAGNOLIA AND ROSE HILL. ADDITIONALLY...ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. $$ LAT...LON 3494 7812 3474 7816 3473 7773 3493 7767
000 WGUS72 KMHX 170132 FFSMHX NCC061-170145- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 930 PM EDT MON JUN 16 2003 ...THE FLASH FLOOD WARNING FOR DUPLIN COUNTY HAS EXPIRED... HEAVY RAIN IS NO LONGER OCCURRING IN THE WARNED AREA. THE FLASH FLOOD WARNING FOR THE AREA HAS BEEN ALLOWED TO EXPIRE AND IS NO LONGER IN EFFECT. WHILE THE HEAVY RAIN HAS ENDED...LIGHT TO MODERATE SHOWERS WILL CONTINUE THROUGH THE NIGHT. THIS RAIN MAY CAUSE ADDITIONAL FLOODING OF LOW LYING AREAS AND PONDING OF WATER ON AREA ROADS. EXTRA CARE SHOULD BE TAKEN WHEN TRAVELING THROUGH SOUTHERN DUPLIN AS ANY WATER ON ROADWAYS MAY CAUSE YOUR VEHICLE TO HYDROPLANE. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...OR TELEVISION FOR THE LATEST SEVERE WEATHER INFORMATION. $$ MLF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 4:30 PM EDT, 2 hours earlier.
Area forecast discussion, Jun 16, 4:30 PM EDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 430 PM EDT MON JUN 16 2003 FRONTAL BNDRY CURRENTLY TO OUR S...ALONG WITH A SERIES OF SHRTWVS WILL BE MAIN FOCUS OF PRECIPITATION THE NEXT COUPLE OF DAYS. THE REGION WILL ALSO EXPERIENCE GOOD JET DYNAMICS WITH A JET TO OUR NE SETTING AREA UP IN A RIGHT ENTRANCE REGION PROVIDING DIVERGENCE ALOFT. PWS WILL BE RUNNING AT OR ABOVE 2 INCHES INTO FRI...ALLOWING FOR HEAVY RAINS WHEN THE SHOWERS DO OCCUR. WILL ISSUE ANOTHER SPS TO COVER THREAT OF HEAVY RAINS AND LOCALIZED FLOODING TONIGHT INTO TUE. WILL CARRY LIKELY POPS INTO WED NIGHT...THEN ONCE WARM FRONT LIFTS N OF AREA WILL GO WITH MORE SCATTERED TYPE CONVECTION WITH CHANCE POPS. WILL SEE THIS TYPE OF SHOWERS/TSTMS UNTIL COLD FRONT MOVING THRU AREA ON FRI BRINGS A MORE CONCENTRATED CHANCE OF RAIN. THEN AFTER A RAINY WEEK...THE WEEKEND LOOKS DRY. COULD SEE A CHANCE OF RAIN ON MON...IF ANOTHER WARM FRONT LIFTS THU THE AREA...BUT FOR NOW WILL KEEP EXTENDED DRY. MARINE: BNDRY DOWN TO NR FPSN7 ATTM. E-NE FLOW ACRS OUR WTRS TO CONT THRU MUCH OF TUE UNTIL FRONT LIFTS BACK N OF OUR WTRS TUE NT OR EARLY WED. UNTIL THEN...EXPECTING SEAS TO BLD TO MARGINAL SCA VALUES IN THE E FETCH...MAINLY AFFECTING CSTL WTRS OFF THE OUTER BANKS. LATEST WW3 RUN HAS BACKED OFF ON SEA HEIGHTS A BIT WITH THIS E FETCH WAVE ENERGY...AND IS ALSO RUNNING ABOUT A FOOT TOO HIGH ATTM TO OUR E. NONETHELESS...WUD ANTICIPATE THE PERSISTENT FETCH TO EVENTUALLY BLD SEAS TO AT LEAST MARGINAL SCA BY TUE MORN...SO WL GO WITH SCA EXPECTED TUE FOR WTRS N OF LOOKOUT. ETA/GFS BOTH HAVE A LOW PRES WAVE ALONG THE FRONT AS IT LIFTS N...AND GFS INCRSS WINDS AHEAD OF THIS LOW ON WED. WL AWAIT FUTURE RUNS FOR THIS...BUT MAY HAVE 25KT WINDS N OF HAT STARTING LATE WED. BETTER CHANCES FOR SCA WINDS/SEAS LATE FRI INTO EARLY SAT IN NE FLOW BEHIND FROPA. .MHX...NONE. BANDY/PETRO
Hazardous weather outlook, Jun 16, 3:00 AM EDT, 15 hours 30 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 300 AM EDT MON JUN 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY SHOWERS AND A FEW THUNDERSTORMS EXPECTED TODAY. LOCALLY HEAVY RAINFALL LIKELY...WITH THREAT OF MINOR FLOODING IN POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NUMEROUS SHOWERS AND A FEW THUNDERSTORMS EXPECTED INTO EARLY WEDNESDAY. LOCALIZED EXCESSIVE RAIN COULD PRODUCE MINOR FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 05
In the hours before
Special weather statement, Jun 16, 3:51 PM EDT, 2 hours 39 minutes before
NCZ098-162045- SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 351 PM EDT MON JUN 16 2003 ...STRONG THUNDERSTORMS WILL AFFECT ONSLOW COUNTY UNTIL 445 PM EDT... AT 351 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 8 MILES NORTH OF JACKSONVILLE TO 14 MILES WEST OF JACKSONVILLE...OR FROM 8 MILES NORTH OF JACKSONVILLE TO 10 MILES SOUTHEAST OF BEULAVILLE...MOVING SOUTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR JACKSONVILLE AT 420 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE SWANSBORO. WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 20
Special weather statement, Jun 16, 4:55 PM EDT, 1 hour 35 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-170900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 455 PM EDT MON JUN 16 2003 ...LOCALLY HEAVY RAIN LIKELY THROUGH TUESDAY NIGHT... A WEAK COLD FRONT HAS STALLED JUST SOUTH OF THE REGION FROM NEAR CAPE FEAR WEST INTO NORTHEAST SOUTH CAROLINA. WEAK UPPER LEVEL DISTURBANCES WILL CONTINUE TO SLIDE EAST SOUTHEAST ACROSS EASTERN NORTH CAROLINA THROUGH TUESDAY NIGHT. THESE DISTURBANCES WILL TRIGGER SHOWERS AND THUNDERSTORMS THROUGH THE TUESDAY NIGHT. THE HEAVIEST RAINS WILL REMAIN GENERALLY SOUTH OF HIGHWAY 70 THROUGH EARLY TUESDAY THEN BEGIN TO SHIFT NORTH AS THE WEAK COLD FRONT BEGINS TO MOVE NORTH AS A WARM FRONT TUESDAY EVENING. SOME OF THESE SHOWERS AND STORMS WILL PRODUCE VERY HEAVY RAIN...WITH A QUICK 1 TO 2 INCHES POSSIBLE IN A FEW SPOTS. THIS MAY PRODUCE SOME MINOR FLOODING OF POOR DRAINAGE AREAS. RESIDENTS IN AREAS PRONE TO FLOODING SHOULD BE PREPARED TO TAKE ACTION IF HEAVY RAIN DEVELOPS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST UPDATES. MLF
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 8:11 PM EDT | Special Marine Warning | MHX | 34 min | |
| Jun 15, 8:53 PM EDT | Special Marine Warning | MHX | 67 min | |
| Jun 15, 9:39 PM EDT | Severe Thunderstorm Warning | MHX | Jones, Onslow | 36 min |
| Jun 15, 11:25 PM EDT | Special Marine Warning | MHX | 50 min |
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.